Abstract

A boundary-value problem for Maxwell’s equations is formulated whose solutions represent ultrashort pulses of electromagnetic energy that travel along an axis. A paraxial approximation to the solution is introduced that, in the case of Gaussian boundary data, is expressed as a single integral over frequency. Calculations are presented for a pulse of Gaussian cross section and Gaussian time profile. A careful study is made of the error introduced by the paraxial approximation, and an error bound is derived.

© 1985 Optical Society of America

Full Article  |  PDF Article
More Like This
Application of the multiscale singular perturbation method to nonparaxial beam propagations in free space

Dongmei Deng, Qi Guo, Sheng Lan, and Xiangbo Yang
J. Opt. Soc. Am. A 24(10) 3317-3325 (2007)

Rotation of the polarization direction and reversal of helicity of ultrashort pulsed beams propagating in free space

Balázs Major, Miguel A. Porras, and Zoltán L. Horváth
J. Opt. Soc. Am. A 31(6) 1200-1205 (2014)

Propagation of light beams beyond the paraxial approximation

Takashi Takenaka, Mitsuhiro Yokota, and Otozo Fukumitsu
J. Opt. Soc. Am. A 2(6) 826-829 (1985)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (4)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Tables (2)

You do not have subscription access to this journal. Article tables are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (137)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Metrics

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription